Alert archive / Florida / Rip Current Statements in 2017

Rip Current Statement 20, NWS Tallahassee, FL

February 9, 2017Gulf County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at Feb 9, 2017, 9:01 AM CST for Gulf County, Walton County, Florida. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2017, 9:01 AM CST (15:01 UTC)
Expired
Feb 9, 2017, 9:00 PM CST
In force
12 hr
Issued by
NWS Tallahassee, FL

Counties Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 39 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

624 
WHUS42 KTAE 091501
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1001 AM EST THU FEB 9 2017

...HIGH RISK OF RIP CURRENTS AT WALTON AND GULF COUNTY BEACHES...

FLZ108-114-100300-
/O.NEW.KTAE.RP.S.0020.170209T1501Z-170210T0300Z/
SOUTH WALTON-COASTAL GULF-
1001 AM EST THU FEB 9 2017 /901 AM CST THU FEB 9 2017/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH THIS EVENING. 

* TIMING...THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS.

HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS
BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM
AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD
WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Feb 9, 5:24 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 9, 5:24 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
624 AM EST Thu Feb 9 2017

.AVIATION [Through 12Z Friday]...

Clouds are pushing out of the area and dissipating across the TAF
sites. While there is an area of MVFR cigs pushing across Alabama,
the clouds are dissipating as they move southeast and thus do not
expect the MVFR cigs to make it to DHN this morning. With the
clouds improving, the focus is on the strong winds. Winds have
become NW behind the front. Strong winds are expected throughout
the day with the strongest winds forecast through the morning.
TAFs show gusts up to 25kts but a few stronger gusts are possible.

&&

.PREV DISCUSSION [317 AM EST]...

.NEAR TERM [Through Today]...

A cold front was stretched across central Georgia and southern
Alabama this morning with an associated line of showers and
thunderstorms moving across central Georgia. With the east southeast
movement of the line, the bulk of the precipitation will remain
north of the CWA, however the far northeast portion of the CWA could
see a brief shower from the line. The cold front will push through
the CWA this morning and after it does so, drier and cooler
conditions will move into the area. The tighter pressure gradient
today will make for a windy day. Observations have already shown
wind gusts to around 25mph and these stronger winds, with even a few
higher gusts than already observed possible (particularly during the
mid morning hours), will continue through the day.

The warmest temperatures for today were observed early this morning.
Cooler air will move in behind the front today resulting in high
temperatures about 10 degrees cooler than yesterday for much of the
CWA.

.SHORT TERM [Tonight Through Saturday]...

No rain is expected through the period. The cooler and drier airmass
will continue into Friday as the surface high to the north settles
further down into our area. Thereafter, the high will move east into
the western Atlantic setting up southerly low level flow bringing
increasing moisture and warmer temperatures back to the Tri-State
region. Lows tonight will be in the mid to upper 30s inland to lower
40s along the Gulf Coast. Lows Friday night will increase by about 5
to 10 degrees across our area. High temperatures will mostly be
in the lower to mid 60s Friday warming into the mid 70s on
Saturday.

.LONG TERM [Saturday Night Through Thursday]...

Deep layer ridging and dry weather will continue at least through
Sunday. The upper ridge will flatten on Monday as a short wave
translates from the Great Lakes to New England allowing a cold
front to drop into the southeast CONUS. This front is forecast to
stall over or just north of our CWA on Tuesday bringing only a
chance for rain. From this point forward the global models begin
to diverge significantly. Both the latest GFS and ECMWF show a
potent shortwave and strong cold front impacting our region
during the middle of next week. However, both differ on the timing
and strength of the system impacting the Tri-State region. Since
it is still several days out and significant uncertainty remains,
will keep slight/chance for showers and thunderstorms from
Tuesday night through Thursday night.

.MARINE...

Choppy seas are expected through tonight with winds 15 to 20
knots and seas of 3 to 5 feet, possibly up to 6 feet well
offshore. Winds and seas will gradually subside Friday through
the weekend as surface high pressure builds over the local waters.

.FIRE WEATHER...

A cold front will move through today bringing drier air and stronger
winds to the area. The stronger winds are expected today. While RH
values will be lower today, the values today will be above critical
thresholds, but decrease to at or near critical thresholds for
Friday. Despite the stronger winds and lower RH values, red flag
conditions are not expected to be met given current fuel
moistures.

.HYDROLOGY...

Widespread heavy rainfall, and flooding is not anticipated through the
next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  37  66  45  76 /   0   0   0   0   0
Panama City   64  43  63  53  72 /   0   0   0   0   0
Dothan        61  36  64  44  76 /   0   0   0   0   0
Albany        61  35  63  43  76 /   0   0   0   0   0
Valdosta      65  36  64  44  76 /   0   0   0   0   0
Cross City    71  38  68  46  76 /  10   0   0   0   0
Apalachicola  68  44  63  53  72 /  10   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Fieux
HYDROLOGY...Barry

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 9:47 AM CSTSmall Craft AdvisoryTAE8 hr

Nearby

Rip Current Statements in Florida, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.